Alert archive / Nevada / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 48, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 28, 2016, 10:08 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2016, 10:08 PM PDT (05:08 UTC)
- Expired
- Jul 28, 2016, 11:00 PM PDT
- In force
- 52 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 39 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 5.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 4319 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308 WUUS55 KVEF 290508 SVRVEF AZC015-NVC003-290600- /O.NEW.KVEF.SV.W.0048.160729T0508Z-160729T0600Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1008 PM PDT THU JUL 28 2016 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA... SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 1100 PM PDT/1100 PM MST/ * AT 1007 PM PDT/1007 PM MST/...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER COTTONWOOD COVE...OR 14 MILES EAST OF SEARCHLIGHT...AND MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... COTTONWOOD COVE AND COTTONWOOD COVE CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE MOHAVE...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL THE STORM PASSES. && LAT...LON 3524 11476 3562 11477 3563 11455 3524 11453 TIME...MOT...LOC 0507Z 285DEG 6KT 3550 11467 $$ BP
2 follow-up statements
890 WWUS55 KVEF 290527 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1027 PM PDT THU JUL 28 2016 AZC015-NVC003-290600- /O.CON.KVEF.SV.W.0048.000000T0000Z-160729T0600Z/ MOHAVE AZ-CLARK NV- 1027 PM PDT THU JUL 28 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM PDT/1100 PM MST/ FOR SOUTHWESTERN MOHAVE AND SOUTH CENTRAL CLARK COUNTIES... AT 1024 PM PDT/1024 PM MST/...DOPPLER RADAR INDICATED THE CORE OF THE SEVERE THUNDERSTORM WAS COLLAPSING. DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY OCCURING BETWEEN COTTONWOOD COVE AND WILLOW BEACH. THIS STORM WAS LOCATED NEAR COTTONWOOD COVE...OR 15 MILES EAST OF SEARCHLIGHT...MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... COTTONWOOD COVE AND COTTONWOOD COVE CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE MOHAVE HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL THE STORM PASSES. && LAT...LON 3524 11476 3562 11477 3563 11455 3524 11453 TIME...MOT...LOC 0524Z 285DEG 6KT 3549 11464 $$ BP
980
WWUS55 KVEF 290553
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1053 PM PDT THU JUL 28 2016
AZC015-NVC003-290602-
/O.EXP.KVEF.SV.W.0048.000000T0000Z-160729T0600Z/
MOHAVE AZ-CLARK NV-
1053 PM PDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND SOUTH
CENTRAL CLARK COUNTIES WILL EXPIRE AT 1100 PM PDT/1100 PM MST/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3524 11476 3562 11477 3563 11455 3524 11453
TIME...MOT...LOC 0544Z 285DEG 6KT 3549 11464
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:03 PM PDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 28, 9:03 PM PDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 903 PM PDT THU JUL 28 2016 .SYNOPSIS...Dangerously hot conditions are expected to continue through Friday with isolated afternoon mountain thunderstorm activity. Cooler temperatures and more widespread thunderstorm activity is expected over the weekend and next week as monsoon moisture returns to the area. && .UPDATE...Numerous outflow boundaries making for more of an active evening then yesterday. Isolated thunderstorms continue between Dolan Springs and Willow Beach, Spring Mtns and central Nye County presently. Main focus with the update was to increase POPs between 11 pm this evening and 5 am Friday morning. HRRR has been consistent with maintain an area of showers or isolated thunderstorms in the Dolan Springs, Searchlight, Lake Mohave, Laughlin/Bullhead City area into the early hours of Friday before dissipating by 4 am Friday. Can not rule out additional showers and thunderstorms over Lincoln and northern Clark County. Just glanced at the 00z NAM and it looks like a similar scenario Friday afternoon and evening. && .PREV DISCUSSION...207 PM PDT THU JUL 28 2016 .SHORT TERM...through Sunday night. This morning, satellite imagery showed a large thunderstorm complex rolling westward across the Gulf of California and the Baja Peninsula. A deep moisture pool now resides over this region and available for any disturbance to tap and bring north towards our area. Such a feature has been forecast by the models for several days and remains the feature of interest for the upcoming weekend. But first, today and Friday. Temperatures at 1 PM were running similar or slightly warmer than yesterday in areas that have been cloud free. Areas that had debris cloudiness for much of the day thus far, including Las Vegas, were running several degrees behind yesterday through the morning hours but have since recovered as cloud cover decreases. Las Vegas now looks on track to reach and potentially exceed the record for the day. An Excessive Heat Warning continues for today and Friday. Since around 11 AM, isolated thunderstorms have been forming over the higher terrain of Clark, central Nye, Lincoln and northern Mohave counties. The HRRR forecasts this trend continuing through the afternoon with the potential for stronger outflow winds. Later this afternoon, storms are forecast to develop over the Sierra and then roll off into the Owens Valley, White Mountains and into Esmeralda county. Isolated storms should last through the evening hours then dissipate overnight. Similar atmospheric conditions exist for Friday however with no resolved lifting mechanism, terrain driven convection is likely but possibly less coverage. Temperature wise, lows will begin Friday morning quite warm and afternoon highs will remain very hot. Now back to the weekend forecast. An easterly wave is forecast to bring the deeper moisture currently over Baja and the Gulf of California northward over the weekend. The wave axis tilts in a southwest to northeast direction as it pushes north but is still forecast to be over central Baja Saturday. Although high pressure is weakening by Saturday, it may limit the northward reach of the moisture. As the wave accelerates northward Saturday night, moisture is forecast to surge ahead of it potentially setting the stage for a very active day Sunday. High pressure off the southern California coast Sunday may act against the western extent of storm formation with development more isolated. over the western CWA, especially if the GFS verifies. In fact, convection would be limited west of line from Caliente to Daggett. The Sunday temperature forecast shows there are model differences however and this lowers confidence somewhat. The GFS temp forecast for Sunday is near normal while the ECMWF is 6-8 degrees below normal. Stay tuned. .LONG TERM...Monday through Thursday. This period was not changed and the following was parsed from the previous long term discussion. Meanwhile...a persistent dry westerly flow is forecast across the southern Sierra into south central Nevada Monday through the middle of next week in the base of a mean Pacific Northwest trough. This will keep moisture confined primarily to eastern San Bernardino county...southern Nevada and northwest Arizona after Monday. Temperatures will lower through the weekend with the moisture increase and remain in the 100-105 degree range across most of the Mojave Desert region through next week. && .AVIATION...For McCarran...Isolated storms in the higher terrain surrounding the valley will generate outflows that may affect the terminal at times this afternoon and this evening and possibly again tomorrow afternoon. Although a storm affecting the terminal is unlikely, this cannot be ruled out. Otherwise, light/diurnally- driven winds expected the next 24 hours. Chances for storms increase this weekend. For the rest of southern Nevada...northwest Arizona...and southeast California...Isolated storms will affect the high terrain in much of the area through early this evening, with outflows producing gusty/erratic winds potentially impacting the terminals, especially KVGT, KHND, and KBIH. Chances return again tomorrow. Otherwise, light/diurnally-driven winds expected through the period. Increasing chances for storms across the area this weekend. && .FIRE WEATHER...Very hot conditions expected areawide again on Friday before a return to more typical mid-summer heat resumes. Isolated thunderstorms will be possible over the mountainous terrain Friday, and some storms may produce several lightning strikes but limited rainfall especially across southern Nevada. Increasing monsoon moisture will result in expanding thunderstorm coverage over the weekend and wetter storms. Winds will be fairly light aside from some afternoon breezes and thunderstorm outflow. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather according to standard operating procedures. && Update...Pierce Short Term...Salmen Long Term...Adair Aviation...Shafer For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 28, 5:53 PM PDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
553 PM PDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST ALAMO 37.36N 115.16W
07/28/2016 M76 MPH LINCOLN NV MESONET
AN AUTOMATED WEATHER SENSOR IN ALAMO
REPORTED A WIND GUST FROM A THUNDERSTORM OF
76 MPH. THERE WAS ALSO A REPORT OF A SMALL
TREE DOWN NEAR THE INTERSECTION OF HIGHWAY
93 AND BROADWAY ST. .
&&
ASGThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:55 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 65 min |
| Jul 28, 5:07 PM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2016Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.